Thunderstorm Wind, Tuscaloosa
- When
- March 31, 6:25 AM CST to 6:26 AM CST
- Where
- Tuscaloosa County, Tuscaloosa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.200, -87.570
Several trees uprooted in the city of Tuscaloosa.
A strong upper level disturbance caused a wave of low pressure to form along a quasi-stationary front and move eastward along the Highway 80 and Interstate 85 corridors. This allowed a warm front to lift northward across the southeast portions of Central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A strong upper level disturbance caused a wave of low pressure to form along a quasi-stationary front and move eastward along the Highway 80 and Interstate 85 corridors. This allowed a warm front to lift northward across the southeast portions of Central Alabama. North of the warm front, a line of showers with sporadic lightning strikes along an inverted trough was able to produce damaging winds despite a cool and stable air mass at the surface, knocking down numerous trees from Tuscaloosa County to Randolph County during the first part of the morning. A QLCS ahead of the cold front moved eastward later in the morning from Lowndes County to Barbour County, producing sporadic damaging winds. Additionally, bookend vortices and embedded supercell structures several weak tornadoes and one strong tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 5:46 AM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 646 AM CDT Tue Mar 31 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0339 AM CDT Tue Mar 31 2020/ Through Wednesday night. A strong short-wave trough will progress from the lower MS Valley this morning through the Southeast and then slide off the Atlantic Coast by late evening. Latest guidance suggest that severe weather is still probable across the southern portions of the forecast area. Looking at specific numbers, look for the system to be capable of ~500-1,200 J/kg MLCAPE and 50-60 kts eff. bulk shear. However, the system still remains a touch separated with the best shear and best instability. Through the morning hours, the wind shear near the boundary lifts quickly eastward ahead of more favorable warm sector instability. Despite this notion, many forecast soundings do suggest enough (300 to 400 m2/s2) 0-1 km SRH to foster tornadoes in the event a stronger updraft can establish in proximity to the shear maxima near the front. All things considered, tornadoes, damaging winds, and 1 inch hail all appear likely if ingredients come together at the right time. Highest forecast confidence in severe weather resides in the southeast portions of Central Alabama, this morning into the early afternoon. Nonetheless, the severe forecast remains on track and no major changes were made over previously advertised. Once the system moves out this afternoon, CAA will blast the region and temperatures will fall into the 40s areawide with even a few upper 30s in the far northern counties. Last time we were in the 40s across the region was back on March 8th, so it will feel as quite shock to the body if you get out and about early Wednesday morning. Temperatures will warm up into the 60s pretty much area-wide with a few near 70 degrees in the far south. With generally clear skies, lows will drop into the 40s again Wednesday night into Thursday morning. 16 .LONG TERM... /Updated at 0339 AM CDT Tue Mar 31 2020/ Thursday through Monday. On Thursday, a combination of mid-level ridging across the Southeast and mean 1000-500mb RH's ~35 percent will continue to favor stable conditions with afternoon highs in the 70s and periodic sunshine. Upstream of the ridge, a weak 700mb shortwave will propagate across the area on Friday. Negative omegas over Central AL suggest there may be enough lift to produce a few light showers, but a pocket of dry low-level air may prevent much of it from reaching the ground, so I kept PoPs around 15 percent across our west. Meanwhile, an upper-level jet will rotate through the Northern Rockies and produce an elongated area of surface low pressure across the Midwest with a weak trailing cold front extending southward into eastern Texas. A widespread area of high pressure will develop over the northern Plains and force the front towards the Lower Mississippi Valley while the surface low flattens across Ontario and Manitoba. The surface boundary will provide weak support for isolated showers and partly cloudy skies throughout the weekend. However, the overall coverage will be limited by weak forcing due to a lack of upper-level support and a building ridge across the Deep South. Guidance indicates the aforementioned ridge will once again develop over the Gulf of Mexico. Our temperatures will largely be influenced by the aforementioned ridge and associated height rises. Expect to see highs in the upper 70s to near 80F as we start the new week. Towards the end of this period, a shortwave embedded in the ridge will rotate across the area and may provide better chances for additional rainfall given the return of moist southerly flow. Trended PoPs upward, but kept chances around 50% since there are still some timing difference between models. 86 && .AVIATION... 12Z TAF Discussion. Conditions will continue to deteriorate this morning. Rain has begun to overspread TCL and will be moving in BHM, EET, ANB, ASN over the next few hours. Looks like the more convective activity will be across the south (MGM and TOI) late morning into the afternoon. Look for VFR through the 13 to 14z, then a lowering to generally MVFR with IFR with the heavier bands of rain. Winds will be gusty at times as well through 00 to 03z from the north. 16 && .FIRE WEATHER... Rain will become widespread this morning as a low pressure system moves into the area with some thunderstorms across the south. By midweek, high pressure will produce cooler and drier conditions across Central Alabama with afternoon RH's ranging from 35 to 45 percent and northerly winds around 5 to 10 mph. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 38 63 40 70 / 100 10 0 0 0 Anniston 64 41 64 41 72 / 100 20 0 0 0 Birmingham 64 42 66 44 72 / 100 10 0 0 0 Tuscaloosa 67 43 68 44 74 / 100 0 0 0 0 Calera 67 42 66 43 72 / 100 10 0 0 0 Auburn 72 43 66 43 72 / 100 20 0 0 0 Montgomery 76 45 70 45 75 / 100 10 0 0 0 Troy 79 46 70 44 75 / 100 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 351 AM CDT Tue Mar 31 2020 ALZ011>015-017>050-011200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 351 AM CDT Tue Mar 31 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Strong to severe thunderstorms are possible today across the southern half of Central Alabama. The main threat area will be generally along and south of a line from York to Clanton to Alexander City. The threats will be damaging winds up to 60 mph, quarter size hail, and a tornado. The threats will begin around 8 am in the west and end by 3 pm in the east. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today. Please follow all local, state, and CDC guidelines in regards to travel.
The Birmingham radar (KBMX), 75 km away, was scanning. The volume nearest the first event began at 12:23 UTC.
17 thunderstorm wind, 5 tornado. Local standard time, as filed.
Several trees uprooted in the city of Tuscaloosa.
Several trees uprooted in the town of Duncanville.
Several trees uprooted in the city of McCalla.
Several trees uprooted and power lines downed in the city of Bessemer.
Several trees uprooted in the city of Hoover.
Several trees uprooted in the city of Pelham.
Several trees uprooted in the city of Alabaster.
Several trees uprooted and power lines downed in the city of Vestavia Hills.
Several trees uprooted near the intersection of Highway 10 and County Road 55.
Several trees uprooted and power lines downed along County Road 21.
Numerous trees uprooted between the towns of Ashland and Lineville.
Numerous trees uprooted near the town of Cragford. Some homes were damaged due to fallen trees.
Several trees uprooted and power lines downed in the town of Wedowee.
Several trees uprooted in the town of Woodland.
Several trees uprooted and power lines downed in the city of Roanoke.
Several trees uprooted and power lines downed in the town of Fort Deposit.
National Weather Service meteorologists surveyed damage in southern Montgomery County, west of the town of Pine Level, and determined that it was consistent with an EF0 tornado, with maximum winds near 70 mph. Minor tree damage, consisting of primarily broken limbs, was observed from Smith Gamble Road to Woodley Road. A tornado debris signature was noted with this storm.
National Weather Service meteorologists surveyed damage in northwest Pike County and determined that it was consistent with an EF0 tornado, with maximum winds near 70 mph. Damage was limited to a few snapped and uprooted pine trees along its path. A tornado debris signature was noted with this storm.
Several trees uprooted in the town of Henderson.
National Weather Service meteorologists surveyed damage near the Troy Municipal Airport in northern Pike County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph.
The tornado formed near the intersection of Lake Road and Oak Grove Road just southwest of Troy Municipal Airport. Branches and a couple of trees were uprooted along Oak Grove Road. The tornado continued east-northeastward, removing the roof from a barn and uprooting a few more trees, before crossing the north-south runways at the airport. The tornado passed south of the terminal and very near the KTOI ASOS. Winds backed from 200 degrees to 170 degrees and then veered to 260 degrees while gusting to 47 mph. The tornado uprooted a few trees before dissipating west of Highway 231.
National Weather Service meteorologists surveyed damage in northeast Pike County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. The tornado formed in a wooded rural area south of Highway 223 and the Sandfield community. Several trees were uprooted as it crossed a dirt road and County Road 6615. The tornado appeared to dissipate prior to reaching the Bullock County line. A brief tornado debris signature was also observed on the KMXX radar.
National Weather Service meteorologists surveyed damage in southeast Barbour County and determined that it was consistent with an EF2 tornado, with maximum winds near 130 mph.
The tornado formed in a wooded area west of Lee Parker Lane, just north of Highway 131 and to the northeast of the town of Baker Hill. The tornado tracked northeastward uprooting trees and causing minor roof damage to two residences along Five Mile Road. It continued to snap trees as it tracked through a wooded area. The tornado crossed Highway 131 near Leroy Road where two residences and a mobile home suffered minor damage. The tornado intensified as it crossed Highway 431 with the most significant damage in the Country Club of Alabama neighborhood, along the south side of Pebble Beach Drive. Large sections of roofs were removed from a few well built residences with collapse of some exterior walls. The tornado crossed the Walter F. George Reservoir along the Chattahoochee River and continued into Quitman County in Georgia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyThe tornado archive for Alabama, 2020Warnings in Alabama, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882677, 882678, 882680, 882679, 882685, 882682, 882683, 882684, 882687, 882688, 882689, 882690, 882691, 882692, 882693, 882694, 882671, 882672, 882695, 882673, 882674, 882676.